Arkiv för Matematik

  • Ark. Mat.
  • Volume 32, Number 2 (1994), 475-492.

Quadrature surfaces as free boundaries

Henrik Shahgholian

Full-text: Open access

Abstract

This paper deals with a free boundary porblem connected with the concept “quadrature surface”. Let Ω⊂Rn be a bounded domain with a C2 boundary and μ a measure compactly supported in Ω. Then we say ∂Ω is a quadrature surface with respect to μ if the following overdetermined Cauchy problem has a solution. $\Delta u = - \mu in \Omega ,u = 0 and \frac{{\partial u}}{{\partial v}} = - 1 on \partial \Omega .$

Applying simple techniques, we derive basic inequalities and show uniform boundedness for the set of solutions. Distance estimates as well as uniqueness results are obtained in special cases, e.g. we show that if ∂Ω and ∂D are two quadrature surfaces for a fixed measure μ and Ω is convex, then D⊂Ω. The main observation, however, is that if ∂Ω is a quadrature surface for μ≥0 and xε∂Ω, then the inward normal ray to ∂Ω at x intersects the convex hull of supp μ. We also study relations between quadrature surfaces and quadrature domains. D is said to be a quadrature domain with respect to a mesure μ if there is a solution to the following overdetermined Cauchy problem: $\Delta u = 1 - \mu in D, andu = |\nabla u| = 0 on \partial D.$

Finally, we apply our results to a problem of electrochemical machining.

Note

The author is grateful to Professor H. S. Shapiro for valuable suggestions. He also thanks Professor B. Gustafsson for his constructive criticism, which led to improvement of some technical details.

Article information

Source
Ark. Mat., Volume 32, Number 2 (1994), 475-492.

Dates
Received: 18 November 1991
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.afm/1485898298

Digital Object Identifier
doi:10.1007/BF02559582

Mathematical Reviews number (MathSciNet)
MR1318543

Zentralblatt MATH identifier
0827.31004

Rights
1994 © Institut Mittag-Leffler

Citation

Shahgholian, Henrik. Quadrature surfaces as free boundaries. Ark. Mat. 32 (1994), no. 2, 475--492. doi:10.1007/BF02559582. https://projecteuclid.org/euclid.afm/1485898298


Export citation

References

  • Acker, A., Heat flow inequalities with applications to heat flow and optimization problems, SIAM J. Math. Anal. 8 (1977), 604–618.
  • Alt, H. W. and Caffarelli, L. A., Existence and regularity for a minimum problem with free boundary, J. Reine Angew. Math. 325 (1981), 434–448.
  • Caffarelli, L. A., Compactness methods in free boundary problems, Comm. Partial Differential Equations 5 (1980), 427–448.
  • Gidas, G., Wei-Ming Ni and Nirenberg, L., Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979), 209–243.
  • Gustafsson, B., Applications of variational inequalities to a moving boundary problem for Hele Shaw flows, SIAM J. Math. Anal. 16 (1985), 279–300.
  • Gustafsson, B., On quadrature domains and an inverse problem in potential theory, J. Analyse Math. 55 (1990), 172–216.
  • Gustafsson, B., Application of half-order differentials on Riemann surfaces to quadrature identities for arc-length, J. Analyse Math. 49 (1988), 54–89.
  • Gustafsson, B. and Sakai, M., Properties of some balayage operators, with applications to quadrature domains and moving boundary problems, Preprint.
  • Helms, L. L., Introduction to Potential Theory, John Wiley & Sons, New York, 1969.
  • Hopf, H., Differential Geometry in the Large, Lecture Notes in Math. 1000 Springer-Verlag, Berlin-Heidelberg, 1983.
  • Isakov, V., Inverse Source Problems, Mathematical Surveys and Monographs 34, Amer. Math. Soc., Providence, R. I., 1990.
  • Kellogg, O. D., Foundations of Potential Theory, Ungar, New York, 1970, 4th printing.
  • Khavinson, D. and Shapiro, H. S., The Schwarz potential in Rn and Cauchy's problem for the Laplace equation, Research report TRITA-MATH-1989-36, Royal Inst. of Technology, Stockholm.
  • Kinderlehrer, D. and Nirenberg, L., Regularity in free boundary problems, Ann. Scuola Norm. Sup. Pisa Cl. Sci. 4 (1977), 373–391.
  • Lacey, A. A. and Shillor, M., Electrochemical machining with a threshold current, to appear in IMA J. Appl. Math.
  • Matano, H., Asymptotic behavior of the free boundaries arising in one face Stefan problems in multi-dimensional spaces, in Nonlinear Partial Differential Equations in Applied Science (Fujita, H., Lax, P. D., Strang, G., eds.), Lecture Notes Numer. Appl. Anal. 5, pp. 133–151, North-Holland, Amsterdam, 1983.
  • Protter, M. H. and Weinberger, H. F., Maximum Principle in Differential Equations, Prentic-Hall, Englewood Cliffs, N. J., 1967.
  • Sakai, M., Quadrature Domains, Lecture Notes in Math. 934, Springer-Verlag, Berlin-Heidelberg, 1982.
  • Sakai, M., Application of variational inequalities to the existence theorem on quadrature domains, Trans. Amer. Math. Soc. 276 (1983), 267–279.
  • Serrin, J., A symmetry problem in potential theory, Arch. Rational Mech. Anal. 43 (1971), 304–318.
  • Shahgholian, H., On quadrature domains and the Schwarz potential, Preprint (1989).
  • Shahgholian, H., A characterization of the sphere in terms of single-layer potentials, to appear in Proc. Amer. Math. Soc.
  • Shapiro, H. S. and Ullemar, C., Conformal mappings satisfying certain extremal properties, and associated quadrature identities, Research report TRITAMATH-1981-6, Royal Inst. of Technology, Stockholm.